Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 172, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2019, 8:58 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2019, 8:58 PM CDT (01:58 UTC)
- Expired
- Jul 28, 2019, 10:00 PM CDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Boyd County, NE, Holt County, NE
The radar
The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2436 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:15 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 28, 6:15 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service North Platte NE 615 PM CDT Sun Jul 28 2019 .SHORT TERM...(This evening through Monday night) Issued at 258 PM CDT Sun Jul 28 2019 Concern in the short term will be threat for thunderstorms later this evening across portions of north central Nebraska. Satellite analysis shows shortwave trough slowly pushing east of the area. At the surface, a cool front and associated wind shift line was currently stretching from just east of McCook to just west of O'Neill. Breezy northwest winds gusting to 25 mph at times will develop later this afternoon behind the boundary across the Sandhills, helping push in dry and cooler air. Ahead of the boundary, temperatures were still rising well into the upper 80s with dew points in the mid to upper 60s. SPC has elected to introduce a small Slight Risk for severe weather into far north central Nebraska counties, specifically Boyd and Holt Counties with a Marginal Risk for all other locations east of an Ainsworth to Broken Bow line. These storms should develop as trailing shortwave within the general northwest flow dives south- southeast through central South Dakota. Think the threat for any severe storms in the aforementioned areas to be limited as instability quickly diminishes through the evening and storms will be post-frontal and thus mostly elevated. Deep layer shear will be marginally supportive of multi-cell clusters but winds are weak in the lowest levels and the area will lack any significant low-level jet with modest DCAPE and delta theta-e values. The potential is there to see an isolated strong wind gust as storms gust out, but think most activity will remain below severe limits. Expect a cooler night tonight as the drier air, mostly clear skies, and light winds will allow for temperatures to fall into the 50s. Expect a mostly dry day on Monday as surface winds veer from north to southeast by late afternoon for portions of southwest Nebraska on the backside of departing high pressure further north and east. This will lead to the potential for thunderstorms during the evening as moist upslope flow develops within a narrow plume of moderate instability on the southern periphery of a modest h5 speed max. Conditions will be in place as daytime boundary layer mixing will erode any lingering capping inversion by late afternoon. Corfidi vectors and mean wind flow will help push any storms that develop over the higher elevations into portions of southwest Nebraska, specifically southwest of a Big Springs to Hayes Center line, during the evening. The SPC has painted a Marginal Risk for severe weather across that area given ample deep-layer shear. Limiting factor would be sharp west to east instability gradient but still believe an isolated strong wind gust with hail would be possible. Daytime highs on Monday will be cooler than seen recently, only topping into the upper 80s in the south to near 80 in the north. Rain and thunderstorm chances increase late into the evening as a stronger shortwave rounds the top of the developing ridge centered over New Mexico. Scattered rain and thunderstorms will continue through the overnight into early Tuesday, helping keep temperatures mild as lows remain in the 60s. .LONG TERM...(Tuesday through Sunday) Issued at 258 PM CDT Sun Jul 28 2019 Beginning 12z Tuesday. Overall weather pattern locally will revolve around the strengthening upper-level ridge expected to center over northern New Mexico and southern Colorado by mid-week. This will keep the area in general northwest flow aloft and prone to quick moving systems. Plenty of energy will move through the area during the work week leading to regular recurring rain and thunderstorm chances, favoring the evening hours as most development occurs over the higher plains and drifts east within the fairly uniform upper- level flow. Expect highest PoPs to be Tuesday night and Thursday night (aoa 40-50%) when lingering rain and thunderstorms from the west get local enhancement thanks to development of the nocturnal low-level jets that looks to nose into the area. Have trended temperatures warmer given increased agreement between global models on placement of ridging, but still slight differences remain regarding overall strength. Signs suggest ridging and thus northwest flow look to continue towards next weekend, leaving the area in a relatively active pattern with near daily, though limited spatially, rain chances. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 615 PM CDT Sun Jul 28 2019 Gusty northwest winds and isolated thunderstorms are the primary aviation weather concerns this evening. Surface winds will taper around sunset, but TSRA risk increases across far north central Neb (KONL) around 28/03z. VFR conditions are expected from Monday morning on. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Snively
Hazardous weather outlook, Jul 28, 7:52 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 752 PM CDT Sun Jul 28 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-300100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 752 PM CDT Sun Jul 28 2019 /652 PM MDT Sun Jul 28 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms are possible mid to late evening across parts of north central Nebraska, mainly along and east of Naper to Chambers. Severe storms will be capable of damaging winds, large hail, and torrential rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Additional thunderstorm chances will exist Monday through the middle of next week. The threat for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 28, 4:13 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
313 PM MDT Sun Jul 28 2019
NEZ004-282200-
Sheridan NE-
313 PM MDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 400
PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hay Springs, Diamond Lake, Smith Lake State Wildlife Management Area,
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 78 and 87.
Highway 250 between mile markers 15 and 44.
LAT...LON 4276 10260 4240 10211 4222 10247 4260 10277
4266 10277
TIME...MOT...LOC 2113Z 321DEG 32KT 4264 10264
SnivelyLocal storm report, Jul 28, 4:54 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 SSW GORDON 42.79N 102.21W
07/27/2019 SHERIDAN NE EMERGENCY MNGR
GARAGE DAMAGE, POWER LINES AND TREE BRANCHES DOWNED. TIME
ESTIMATED. DELAYED REPORT.
&&
SNIVELYSpecial weather statement, Jul 28, 4:57 PM CDT, 4 hours 1 minute before
Special Weather Statement National Weather Service North Platte NE 357 PM MDT Sun Jul 28 2019 NEZ004-282245- Sheridan NE- 357 PM MDT Sun Jul 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY UNTIL 445 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles northeast of Antioch, or 26 miles northeast of Alliance, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ellsworth, Watson Lake, Diamond Lake, Kennedy Lake and Smith Lake State Wildlife Management Area. This includes the following highways... Highway 250 between mile markers 4 and 26. Highway 2 between mile markers 113 and 118. LAT...LON 4234 10257 4243 10241 4216 10205 4201 10235 TIME...MOT...LOC 2157Z 321DEG 22KT 4232 10245 Snively
Special weather statement, Jul 28, 5:28 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT Sun Jul 28 2019
NEZ004-022-023-282315-
Sheridan NE-Grant NE-Garden NE-
428 PM MDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL
515 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 34 miles east of Alliance, moving southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ashby, Watson Lake, Bingham, Finnegan Lake, Dominick Lake, Swede
Lake, Kincaid Lake and Kennedy Lake.
This includes Highway 2 between mile markers 120 and 138.
LAT...LON 4214 10232 4222 10217 4212 10204 4210 10204
4210 10201 4192 10177 4177 10207
TIME...MOT...LOC 2227Z 321DEG 29KT 4212 10221
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:18 PM CDT | Special Weather Statement | LBF | Boyd | 42 min |
| Jul 28, 9:23 PM CDT | Tornado Warning | LBF | Boyd, Holt | 25 min |
| Jul 28, 9:39 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 51 min |
| Jul 28, 10:21 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 39 min |
| Jul 28, 10:53 PM CDT | Special Weather Statement | LBF | Wheeler | 52 min |
| Jul 28, 11:03 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.